Saturday, August 15, 2015

Suicidal or Stupid...

I vote for Stupid.

I take two different types of insulin. 
One is a long-lasting insulin (Lantus) that I inject once a day. 
I draw 28 units from a vial. The other (NovoLog) is a quick-
acting insulin that I inject before meals, at 10 units per
injection.

The NovoLog was in easy to use injector pens but when I ran
out of those, the vials are much cheaper, so I switched to
drawing those 10 units from a vial, using single-use syringes. 

So, the first day using the vials for both meds, I dutifully inject
both before breakfast. That morning's blood sugar reading
was a very respectable 113. 

Less than three hours later my stomach was growling, which is
much sooner than usual for me to feel even a little bit hungry.
But, I chalk it up to 'no big deal' and decide to check my sugar 
level (as I always do before meals) and fix myself a PB&J 
sammich to eat after the pre-lunch injection. I was very surprised
to see that my sugar level had dropped to 56. Not good. Mid-day
readings usually run between 90-120 for me. Still... no big deal,
think I. I do the NovoLog injection and start eating lunch.

Before I'm half-way done with my sandwich I start shaking and
sweating and getting woozy. That's happened a few times before
and it means my sugar level is too low, but it usually happens 
because I didn't eat enough or I've waited too long since the last meal. 

So, I get some OJ and chug down 4 or 5 ounces to bring up my
sugar level. I'm getting nervous because the symptoms are NOT
getting better... and then it hits me... I've OD'd my stupid self on
NovoLog. Instead of drawing 10 units, I drew 28 like I was used 
to doing with the Lantus vial. And then I did it again before lunch.

So I've used 56 units instead of 20. I'm thinking I might die.
I open a bottle of Coke and sip it quickly while my sister is
heating up a bowl of spaghetti and then I start to devour that
while trying really hard not to go into full-blown panic mode.
It takes almost half an hour before the shaking and sweating start
to subside. I finish half the Coke, wait about ten minutes and
check blood sugar again. With a sigh of relief, I see it's reading 119.

I skip the third injection before dinner because I've already had
almost double what I should have taken all day and my sugar level
had dropped to 70 by 4:30. This is a great excuse for stuffing my
face with more spaghetti and another half Coke and some grapes
for dessert. At 7:00 blood sugar is 146. At 11:15 it's 112 so I 
have a few cashews and hope that's enough to keep me from 
going into a coma while I'm sleeping. Need I say I didn't sleep well?

Need I say I am being very, very careful about measuring doses?


p.s. I have Medicaid now, so that's helping financially.
Still in search of competent medical practitioners.


Still wondering how I got to be so stupid.
 

12 comments:

Anonymous said...

You are not stupid. You made a mistake. You learned from it, and will be sure to never do it again. Glad you're ok now. Be careful. Take good care of yourself.

bonnie

Jean said...

Bonnie, you are kind. I surely scared the bejeezus outta myself. And my sisters. ha. Told them to call 911 if I passed out and then watched their eyes bug out of their heads.

Doom said...

Fine story! I'm very happy you made it, and seemingly with no serious. I hope you don't mind if I chuckle? Nah, I do such things too, or forget meds then start full blast and go down for a few days or weeks. If we don't die, I chalk it up to learning and laughter.

I hate it when people tell me not to do something I didn't mean to do, again. So I'm going to tell you no such thing myself. It's just going to happen. Perfection is impossible, even on these "simple" things. *crosses eyes* Just take care, do your best, and giggle, damn it! You earned it! ;) I'll add you to my temp convalescence prayer list though. You earned that, as well!

Jean said...

Well, Doom, eventually I did force a few chuckles. After the panic subsided. Thanks for the prayers.

CGHill said...

My one surviving brother has made a practice of posting pictures of his meter on Facebook. (That doesn't sound right, does it?)

Anyway, within a single 72-hour period he reported both a 82 and a 598. Sometimes I wonder what keeps him moving.

Jean said...

Holy crap, Charles! 82 is good but, 598 is more than scary.
I was at 400 in the ER...landing me in the hospital for a week.

the walking man said...

Jean i have never used a pen for almost 20 years now--I take WAY mor insulin than you never less than 20 units per of the novolog but sometimes twice that depending on what i am eating. And always 50 units of the other at night--keeping tight control of your levels isn't so hard as you know as long as you have a good idea of carbs and sugars.

When i star to crash i go straight for peanut butter, tablespoons of it--it brings your sugars up slower but it stays longer in your gut. Never failed me yet.

the walking man said...

598 he should be in the ER.

Jean said...

Mark, I bought some glucose tablets just to have on hand, recommended by sister Ann's co-worker. Haven't had to try them yet.

I've noticed that about peanut butter, which is one reason why it is often my lunch of choice.

I'm still frustrated about losing weight while keeping the sugar balanced. Now that I'm more comfortable with the insulin I think I'm just getting more lax about watching portion size.

Doom said...

Seriously? I had over 600 average, literally, for 6 months about 10 years ago. The meter pegged out, which is 600~700, or that meter. I just wasn't doing well enough to get in.

Anyway, just wanted to see if you were feeling better, Jean? I've been praying for you. More like every other day, because memory sort of sucks lately. Weather has been jumping around, and that throws me.

Jean said...

Thanks, Doom. I'm doing well again.

foam said...

Scary!!! I understand your panic mode... Glad these issues straightened themselves out though. Whew!